Russian opposition figure Alexei Navalny was poisoned by military-grade nerve agents, German experts say

The Berlin hospital treating Russian opposition figure Alexei Navalny says he was poisoned, and that the toxin is from a group of chemicals that range from insecticides to military-grade nerve agents.

Russian opposition figure Alexei Navalny.

Russian opposition figure Alexei Navalny. Source: EPA

Experts believe Russian opposition figure Alexei Navalny was poisoned by military-grade nerve agents. 

Specialists treating the 44-year-old at the Charite hospital in Berlin say their tests have confirmed "poisoning with a substance from the group of cholinesterase inhibitors".

This is a family of substances that includes drugs for Alzheimer's disease and certain insecticides, but also some of the most toxic known chemical weapons: nerve agents. 

READ MORE: A brief history of poisoning in modern Russia

Among them are sarin, VX and Novichok, which was used in the 2018 attempted assassination of Russian double agent Sergei Skripal and his daughter Yulia in Salisbury in England. It later killed a British woman in the same city. 

The specific substance involved in the poisoning of Mr Navalny "remains unknown," the hospital said.

How do they work?

Cholinesterase inhibitors block the activity of an enzyme that sends messages from nerves to muscles, meaning that muscles "go into a sort of spasm", Alastair Hay, professor of environmental toxicology at the University of Leeds, said.

Medics upload Alexei Navalny into a German special medical plane at the airport in Omsk, Russia.
Source: AAP

"All muscles are affected with the most crucial being those which affect breathing.

"As breathing is inhibited individuals may become unconscious.

"There are also direct effects of cholinesterase inhibitors on the brain," he said. 

In severe cases the victim may asphyxiate or suffer heart failure.  

Professor Hay said symptoms would depend on how a person is exposed to the substance. 

If it is swallowed they could become nauseous at first and then as the toxin is absorbed they would have difficulty breathing and seeing. 

A sufficient dose would make them lose consciousness, he said.

Exterior view of the Charite hospital in Berlin, Germany (AAP)
Source: DPA

Detection 

Mr Navalny became so severely ill on a flight last week that the plane had to make an emergency landing in the city of Omsk.

Doctors in Russia said they found no trace of a toxin and he was eventually transferred to Germany over the weekend.

His supporters believe he was poisoned by a substance in the cup of tea he drank at the airport.  

In a statement, the Charite hospital said it detected the effects of the poisoning, the inhibition of cholinesterase, through "multiple tests in independent laboratories".

More tests are ongoing to determine the exact substance. 

Treatment

The hospital said Mr Navalny was being treated with the antidote atropine. 

This relieves symptoms by blocking acetylcholine, a chemical transmitter that controls muscle contraction.

Nerve agents attack the enzyme that controls acetylcholine, leading to an overproduction and muscle malfunction.

With time, the body clears out the nerve agent and starts producing the acetylcholine-controlling enzyme itself.


Share
Published 25 August 2020 at 7:23am, updated 25 August 2020 at 8:23am
Source: AFP - SBS